Alabama, 2003

Hail in Alabama, March 13, 2003

March 13, 2003 · NWS TAE · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Mar 13, 3:00 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Mar 13, 3:00 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
300 PM EST THU MAR 13 2003

--SYNOPSIS--
WATER VAPOR IMAGES SHOW SPLIT AND POSITIVELY TILTED UPPER TROUGH
EXTENDING FROM THE SRN PLAINS TO THE ERN GREAT LAKES. AN UPPER COLD
POOL WAS NOTED WITH THIS FEATURE AS 12Z U/A DATA REPORTED -17C AT
500 MB OVER BHM. THE CWFA IS IN A LULL BETWEEN AREAS OF
STRONG/SEVERE CONVECTION. ONE AREA IS OVER THE JACKSONVILLE AREA
MOVING E. THE OTHER AREA IS A SQUALL LINE THAT EXTENDS FROM
NORTHEAST AL THROUGH BEAUMONT TX AHEAD OF THE MENTIONED UPPER TROUGH.

--FORECAST--
TONIGHT...SHORT RANGE MODELS AGREE ON DROPPING CLOSED LOW S TO
LOUISIANAN. DIFFERENTIAL NVA IN NRN STREAM WILL KEEP E COAST SURFACE
HIGH REINFORCED...WITH COOL WEDGING WORKING DOWN E OF THE
APPALACHIANS. THIS SHOULD RESULT IN SURFACE FRONTOGENETIC FORCING
WHICH WHEN COUPLED WITH WEAK DPVA ALOFT...JUSTIFIES AT LEAST CHANCE
POPS AREAWIDE AND GOOD CHANCE POPS FARTHER CLOSER TO UPPER COLD POOL.

FRIDAY AND SATURDAY...ETA SHOWS AREA OF BEST LOWER TROPOSPHERIC
ISENTROPIC UPGLIDE SETTING UP OVER THE CWFA FRIDAY NIGHT AND
SHIFTING TO THE ERN CWFA BY SATURDAY EVENING. HAVE CONSEQUENTLY
RAISED POPS SIGNIFICANTLY FOR FRIDAY AND SATURDAY. ISOLATED SEVERE
CONVECTION IS POSSIBLE FRIDAY AFTERNOON...BUT THIS DEPENDS A LOT ON
AMOUNT OF SURFACE INSOLATION WE SEE TO COMPLEMENT GOOD LAPSE RATES
ALOFT. IT IS POSSIBLE CLOUD COVER FROM WIDESPREAD CONVECTION WILL
MITIGATE THIS THREAT...SO WILL NOT MENTION SEVERE AT THIS TIME.

FIRE WEATHER...NO HIGHLIGHTS.

MARINE...NO HIGHLIGHTS.

EXTENDED (SATURDAY THROUGH THURSDAY)...UNSETTLED WEATHER TO CONTINUE
INTO THE BEGINNING OF THE PERIOD WITH A SLOW-MOVING UNPHASED SRN
STREAM TROUGH UNDER A NRN STREAM RIDGE. TROUGH TO LIFT NE OF THE
CWFA BY LATE SUNDAY. EXPECT A SHORT BREAK IN SENSIBLE WEATHER MONDAY
AS CWFA FINDS ITSELF UNDER A SHORTWAVE RIDGE AHEAD OF THE NEXT
TROUGH...WHICH LOOKS TO BE MUCH DEEPER AND MORE PHASED. 13/00Z
EXTENDED GFS HAS TROUGH SWINGING THROUGH EARLY THURSDAY...BUT AT
THIS POINT...WILL NOT TRY TO GET SPECIFIC ON TIMING SINCE THIS IS
THE END OF THE EXTENDED AND SUBSEQUENT MODEL RUNS WILL LIKELY BE
DIFFERENT.

PRELIMINARY NUMBERS...
TLH 061/077 059/071 4565
PFN 063/072 062/071 5565
DHN 060/075 056/068 6675
ABY 058/073 056/067 5675
VLD 058/075 058/069 4675
CTY 061/079 061/073 2555

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

TJT

PREVIOUS DISCUSSION FOLLOWS.
***************************************************************
940 AM EST THU MAR 13 2003

STRONGEST STORMS HAVE MOVED THROUGH THE CWFA WITH A LINE NOW ALONG
THE EASTERN EDGE...FROM LOWNDES AND LANIER COUNTIES IN GA EXTENDING
SOUTH ACROSS EASTERN MADISON AND TAYLOR. TLH WSR88-D ESTIMATES
RAINFALL TOTALS OF 1 TO 2 INCHES ACROSS THE FL PANHANDLE AND A HALF
TO ONE INCH OVER THE FL BIG BEND AND SOUTH CENTRAL GEORGIA...WITH
SKY CONDITIONS IMPROVING RAPIDLY BEHIND THE LINE. TEMPS BEHIND THE
RAIN GENERALLY 60 TO 65 WILL NOW BE ABLE TO RISE TO NEAR 80 AS
FORECAST. COULD STILL SEE SHOWERS AND THUNDERSTORMS THROUGHOUT THE
REST OF THE DAY...WITH SOME STRONG STORMS POSSIBLE. WILL RE-ISSUE
ZONES TO REFRESH WORDING. OFF SHORE BUOYS ARE REPORTING WINDS AND
SEAS WELL WITHIN FORECAST...MAY NEED TO ADJUST WIND DIRECTION A BIT
IN COASTAL UPDATE.

PREVIOUS DISCUSSION FOLLOWS
********************************************
CURRENTLY...SHOWERS AND ISOLATED THUNDERSTORMS HAVE MOVED THROUGH AL
AND WEST FL ZONES AHEAD OF A UL SHORT WAVE. STRENGTH AND COVERAGE
HAVE CONTINUED TO DIMINISH AND EXPECT THEM TO CREEP INTO THE WESTERN
PORTIONS GA AND BIG BEND BEFORE FADING OUT. TEMPS HOLDING IN THE 60S
AND WINDS NEAR CALM. JUST A GENERAL CONVECTIVE OUTLOOK IS ISSUED FOR
FA.

ANOTHER ROUND OF SHOWERS/STORMS COULD BE SEEN IN THE AM AS STORMS
CURRENTLY IN THE MS/AL AREA MAKE THERE WAY EAST THIS MORNING. SOME
OF THESE STORMS COULD BE STRONG TO SEVERE.

FORECAST...SHOWERS/TSTORMS COULD STILL BE LINGERING INTO THE EARLY
AFTERNOON HOURS TODAY. BY AFTERNOON CONDITIONS ARE EXPECTED TO
IMPROVE PER LATEST GFS...THIS WILL BE SHORT LIVED AS A SIGNIFICANT
UPPER LEVEL TROUGH MOVES INTO THE GULF STATES REGION BY EARLY FRI.
MODELS CONCUR ON CLOSING OFF THIS UPPER LOW AND KEEP IT AND
ASSOCIATED SURFACE LOW HANGING IN THE SOUTHEAST THROUGH SAT...AND BY
SUNDAY SLIDE IT TO THE NE TO SPREAD THE WEALTH. THIS MEANS THAT
SIGNIFICANT RAIN AND THUNDERSTORMS FOR THE WEEKEND IS EXTREMELY
LIKELY. CURRENT ZFP HAS A GOOD HANDLE ON ALL OF THIS MAY LOOK AT
KICKING THE POPS UP SOME FOR FRIDAY AND SATURDAY. HPC IS KEEPING THE
HIGHEST RAINFALL TOTALS MAINLY IN OUR AL AND GA ZONES...WITH 24 HR
QPFS IN THE .25 TO .50 INCH RANGE. AS ALWAYS SOME LOCALIZED SPOTS
MAY SEE SIGNIFICANTLY HIGHER ACCUMULATIONS. FL ZONES WILL SEE GOOD
COVERAGE OF RAIN THROUGH THE WEEKEND.

MARINE: SCATTERED SHOWERS AND SOME ISOLATED THUNDERSTORMS ARE
CURRENTLY MOVING THROUGH THE COASTAL WATERS AND WILL CONTINUE TO
MOVE THROUGH THE AREA IN THE MORNING. EXTREMELY LIGHT FLOW HAS
PERSISTED OVERNIGHT AND WILL BECOME SW/W NEAR 10 KTS BY MORNING AS
LOW MOVES TO THE EAST. NO BIG CHANGES EXPECTED FOR CWF.

FIRE WEATHER: NO CONCERNS.

PRELIMINARY NUMBERS:

TLH  080 058 076 057 5-57
PFN  075 063 073 062 4267
DHN  078 060 070 058 4267
ABY  077 059 071 056 5-67
VLD  080 059 077 057 5-67
CTY  080 060 079 061 5-46

BOLINSKI
Hazardous weather outlook, Mar 13, 6:00 AM EST, 12 hours 30 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EST THU MAR 13 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS WILL MOVE EAST THROUGH THE AREA AND
COASTAL WATERS THROUGH THE MORNING. SOME STORMS MAY HAVE HEAVY
DOWNPOURS AND FREQUENT LIGHTNING. RAINFALL AMOUNTS SHOULD GENERALLY
BE AROUND ONE QUARTER OF AN INCH. AT THIS TIME NO SEVERE WEATHER
IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ON FRIDAY ANOTHER LOW PRESSURE SYSTEM IS EXPECTED TO MOVE INTO THE
AREA. NUMEROUS SHOWERS AND ISOLATED THUNDERSTORMS WILL BEGIN IN THE
MORNING HOURS AND SPREAD EASTWARD THROUGH THE DAY. RAINFALL AMOUNTS
WILL GENERALLY BE BETWEEN ONE QUARTER AND HALF OF AN INCH...WITH
SOME LOCAL AMOUNTS HIGHER. AT THIS TIME ONLY A SLIGHT RISK OF SEVERE
STORMS IS EXPECTED ON FRIDAY. SHOWERS AND THUNDERSTORMS COULD BE
PRESENT INTO THE WEEKEND. MODELS POINT TO THE NEXT SIGNIFICANT
SYSTEM TO ENTER INTO THE SOUTHEAST ON WEDNESDAY AND DRAG A DECENT
FRONT THROUGH THE AREA.

.SPOTTER CALL TO ACTION STATEMENT...AT THIS TIME SPOTTER ACTIVATION
WILL NOT BE REQUIRED TODAY.

.RIP CURRENTS...WITH LIGHT SOUTHWEST WINDS AND LOW SEAS THERE IS
ONLY A SLIGHT RIP CURRENT THREAT.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

10-BOLINSKI

In the hours before

Special weather statement, Mar 13, 4:10 PM EST, 2 hours 20 minutes before
ALZ065>069-FLZ007>013-016-026-GAZ120>123-142>145-155>157-140200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
410 PM EST THU MAR 13 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR SOUTHEAST ALABAMA...FAR SOUTHWEST GEORGIA...THE EASTERN FLORIDA
PANHANDLE AND THE FAR WESTERN BIG BEND...AND ADJCANCT COASTAL
WATERS... EFFECTIVE UNTIL 900 PM EST THURSDAY EVENING (800 PM CST
THURSDAY EVENING).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...
CALHOUN...GADSDEN...AND LIBERTY.

IN GEORGIA...QUITMAN...CLAY...EARLY...MILLER...SEMINOLE...RANDOLPH...
CALHOUN...BAKER...DECATUR...MITCHELL...AND GRADY.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

48-TURNAGE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Henry

When
March 13, 6:30 PM EST
Where
Henry County, Abbeville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.567, -85.250

Dime size hail reported by the Henry County EMA.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5346727.